Skip To Content

A primer on the opioid crisis in Ottawa: guest post by the Canadian Mental Health Association

By Apartment613 on August 31, 2019

Guest Post by Patrick Jodoin. Patrick works with the Canadian Mental Health Association (CMHA), Ottawa Branch. As part of Overdose Prevention Day 2019 (Saturday, August 31), CMHA Ottawa is presenting a few facts relevant to the opioid epidemic in the Nation’s Capital.


The new reality: a primer on the opioid crisis in Ottawa

Recreational drug use in Canada has changed, and it is continuously changing. It’s important that we face our new reality: we’re amid an opioid epidemic.

It may seem unusual for a publication whose mandate states a specific focus on arts and culture to shift its lens toward public health information—seemingly out of the blue—but that’s exactly the point. The pervasiveness of Ottawa’s opioid crisis has brought us to a place where we must explore every avenue possible to spread the message: people are dying preventable deaths in record numbers in Ottawa.

The purpose of this article is to perhaps disrupt your regular casual-reading regimen with some information you may not have known (or maybe to reinforce what you already knew) and equip you with some potentially life-saving resources.

Fentanyl and its analogues are not going anywhere. People can no longer be sure about their drug supply, and the overdoses on the street level have a devastating effect on already-marginalized communities.

This article is only a primer. It contains many links to different reliable sources; we encourage you to explore these websites and learn more.

First, let’s take a brief look at the drugs

For a very long time, it was well known that morphine was the most potent member of the opiate family. That was until fentanyl came along. Fentanyl is 50 to 100 times more potent than morphine. The typical methods of consuming these street drugs (i.e. non-prescribed fentanyl) are by injection or snorting.

Fentanyl’s cousin carfentanil is even more dangerous. This synthetic opioid’s reason for existing is to take down large animals like elephants—which weigh about 1,800—6,800kg in case you needed a reminder. As little as a grain of fentanyl or carfentanil in narcotics like cocaine can be deadly.

Carfentanil is 10,000 times more potent than morphine. And illicit carfentanil and other deadly fentanyl analogues are everywhere.

These drugs are cut into narcotics and other street drugs to increase potency. Since their arrival, heroin has become weaker and in shorter supply. Other opioids are becoming extinct in the streets. What’s being called “heroin” out there is most likely fentanyl, or “buff.”

Traces of carfentanil have recently been found in crack cocaine and many other street drugs such as speed.

For more info, download this opioids 101 fact sheet, courtesy of CMHA National.

Don’t call it a “safe” injection site (it’s called a supervised consumption site for a reason)

There’s no such thing as a safe injection of illicit narcotics, and other ways of consuming drugs can also be unsafe. Using drugs as powerful as fentanyl is always a risky proposition.

Traditionally, the concern, of course, was related to communicable diseases like hepatitis and HIV, and while these concerns remain just as important, the increased possibility of overdose is another consideration.

That’s why they’re called supervised consumption sites—they’re places that drug users can have their drugs tested for contamination, receive clean paraphernalia, and consume drugs in a place where trained workers can respond to potential overdoses. Users may also be referred to community resources like social services, further harm reduction services, counselling, housing services and more.

In 2017, Ottawa Inner City Health launched a managed opioid program (MOP), allowing access to pharmaceutical-grade drugs for people who cannot overcome addiction.

It’s important that users not consume drugs alone. Anyone can overdose, first-time users and long-time users alike. For example, after a period of non-use, a person’s tolerance will likely decrease, increasing their risk of deadly overdose. Mixing two or more drugs or taking drugs with alcohol can also increase the risk of overdose and death.

There are several supervised consumption sites in Ottawa that operate seven days a week: the Site Needle and Syringe Program and supervised consumption services (179 Clarence Street), the Ottawa Inner City Health Trailer at Shepherds of Good Hope (230 Murray Street), Sandy Hill Community Health Centre (221 Nelson Street), Somerset West CHC Overdose Prevention Services (55 Eccles Street), and the site mobile van (613-232-3232).

Get familiar with the warning signs of an opioid overdose, and do the right thing

If you encounter an overdose, the first thing to do is call 9-1-1. If you’re worried about the possibility of the police charging you for simple drug possession, in an overdose scenario you’re protected by The Good Samaritan Drug Overdose Act.

If you suspect an overdose has taken place, look for the following signs (listed courtesy of our friends at CMHA National):

  • Unresponsiveness or unconsciousness
  • Passing out or a “slumped over” posture
  • Shallow or irregular breathing, or no breathing at all
  • Slowed heart rate or absence of a pulse
  • Choking or gurgling sounds
  • Purple lips and fingernails
  • Clammy skin
  • Low body temperature
  • Vomiting
  • Seizures
  • Loss of coordination

If you see any of the above signs, call 9-1-1, perform CPR, administer naloxone (see below), and place the person in the recovery position once they’re breathing.

It may be also important to note that when someone is very high on opioids their pupils will become extremely contracted—like a pinpoint. If someone appears to be near overdose but they’re still awake and responding to outside stimulus, keep them awake and monitor their breathing.

NALOXONE SAVES LIVES—and it’s easy to get your hands on

Naloxone is a medication that can temporarily reverse the effects of opioids. Once administered, it quickly kicks the opioids off the receptors in a person’s brain.

When a person is overdosing on opioids their breathing will slow down or stop. Naloxone is administered intravenously via syringe or (much more commonly) sprayed into the nostrils. One pump. It’s simple to administer.

A few minutes after receiving naloxone it will take effect and the person’s breathing will resume—but it’s a temporary measure. Opioids can remain in the body and the overdose may return so it’s important that the person not resume using. Withdrawal may set in as naloxone wears off. It’s not uncommon for the person to be upset or jarred by the sudden sobering effects of naloxone. You should stay with the person and relay the facts to first responders.

How do you acquire this life-saving medication? Get it for free at the pharmacy or at a community agency, shelter, outreach program, POPP, or withdrawal management program. A naloxone kit fits snugly in your bag or even your jacket pocket.

Everything you need to know can be found here at this amazing Ottawa Public Health resource: Stop Overdose Ottawa. All you need to acquire a naloxone kit is your Ontario health card.

Why is CMHA Ottawa telling me this stuff? How does this all relate to mental health?

People who experience mental health disorders have higher rates of substance use disorders than the general population (and vice-versa). When the two intersect it’s called a concurrent disorder.

CMHA Ottawa operates a concurrent disorder treatment program as part of its services. Case management workers at CMHA Ottawa support people in their health and well-being, assisting them in securing and maintaining housing, achieving gainful employment, court outreach services and more, with an end goal of recovery.

Helping people consider their safety is the first step towards addressing addictions.

Recommended reading:

And while we’re on the subject: help break down the stigma surrounding addiction by attending Recovery Day Ottawa at City Hall, Friday, September 13, 2019. Hosted by the stigma-busters extraordinaire at CAPSA.


  • Tagged in